Alert archive / Illinois / Severe Thunderstorm Warnings in 2020

Severe Thunderstorm Warning 78, NWS Lincoln, IL

July 9, 2020Logan County, Mason County, Tazewell County, Illinois

NWS Lincoln, IL issued this severe thunderstorm warning at Jul 9, 2020, 9:16 PM CDT for Logan County, Mason County, Tazewell County, Illinois. It was in force for 44 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jul 9, 2020, 9:16 PM CDT (02:16 UTC)
Expired
Jul 9, 2020, 10:00 PM CDT
In force
44 min
Issued by
NWS Lincoln, IL
Area
Storm-based polygon
Hail
0.75 in
Wind
60.0 mph

Counties Logan County, IL, Mason County, IL, Tazewell County, IL

The radar

The Lincoln radar (KILX), 36 km from the middle of the area, began a volume at 02:19 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Lincoln, IL (KILX), launched 00:00Z, 2.3 hours before the alert went out and 96 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Lincoln, IL at 00:00Z on 2020-07-10Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1969 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Lincoln, IL at 00:00Z on 2020-07-10The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 19 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1969 J/kg
Mixed-layer CIN
-5 J/kg
Mixed-layer LCL
1294 m above ground
0-6 km bulk shear
20 kt
0-1 km storm-relative helicity
19 m²/s²
0-3 km storm-relative helicity
65 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

642 
WUUS53 KILX 100216
SVRILX
ILC107-125-179-100300-
/O.NEW.KILX.SV.W.0078.200710T0216Z-200710T0300Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Lincoln IL
916 PM CDT Thu Jul 9 2020

The National Weather Service in Lincoln has issued a

* Severe Thunderstorm Warning for...
  Northwestern Logan County in central Illinois...
  Southern Tazewell County in central Illinois...
  Northeastern Mason County in central Illinois...

* Until 1000 PM CDT.

* At 915 PM CDT, a severe thunderstorm was located near Easton, or 7
  miles east of Havana, moving east at 45 mph.

  HAZARD...60 mph wind gusts.

  SOURCE...Radar indicated.

  IMPACT...Expect damage to roofs, siding, and trees.

* Locations impacted include...
  Mason City, Delavan, Manito, Hopedale, Green Valley, San Jose,
  Emden, Easton and Forest City.

This includes Interstate 155 between mile markers 10 and 18.
 
PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

&&

LAT...LON 4020 8996 4044 8979 4043 8939 4019 8950
TIME...MOT...LOC 0215Z 261DEG 37KT 4030 8991 

HAIL...<.75IN
WIND...60MPH
 
$$

Auten
1 follow-up statement
051 
WWUS53 KILX 100300
SVSILX

Severe Weather Statement
National Weather Service Lincoln IL
1000 PM CDT Thu Jul 9 2020

ILC107-125-179-100310-
/O.EXP.KILX.SV.W.0078.000000T0000Z-200710T0300Z/
Logan-Tazewell-Mason-
1000 PM CDT Thu Jul 9 2020

...THE SEVERE THUNDERSTORM WARNING FOR NORTHWESTERN LOGAN...SOUTHERN
TAZEWELL AND NORTHEASTERN MASON COUNTIES HAS EXPIRED...
                
The storm which prompted the warning has weakened below severe
limits, and no longer poses an immediate threat to life or property.
Therefore, the warning has been allowed to expire.

LAT...LON 4020 8996 4044 8979 4043 8939 4019 8950
TIME...MOT...LOC 0300Z 260DEG 31KT 4035 8949 

$$

Auten

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Lincoln, IL wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 9, 7:40 PM CDT, 1 hour 36 minutes earlier.

Area forecast discussion, Jul 9, 7:40 PM CDT, 1 hour 36 minutes before
Area Forecast Discussion
National Weather Service Lincoln IL
740 PM CDT Thu Jul 9 2020

.SYNOPSIS...
Issued at 240 PM CDT Thu Jul 9 2020

A cold front will track across the state tonight, bringing
scattered thunderstorms. Some of the storms could be severe this
evening with damaging wind gusts and locally heavy rain possible.
Any lingering rain will exit eastern Illinois Friday morning,
leaving most of the day dry. The heat and humidity will be
slightly lower for the next few days.

&&

.SHORT TERM...(This evening through Friday)
ISSUED AT 240 PM CDT Thu Jul 9 2020

Much of the southwest half of the CWA has been weakly capped this
afternoon. The exception is a narrow corridor currently near the
I-57 corridor. Isolated instability showers and storms will
persist over  eastern IL the next few hours. Additional isolated
storms possible near/north of I-74 where little capping is evident
based on visible satellite imagery.

The main weather concern is severe convective potential this
evening, as a shortwave and associated weak low and front
currently over east central IA, track east across IL. The
atmosphere ahead of this system will feature ample instability
with MLCAPE up to 2500 J/kg. Deep layer shear while initially
weak, will increase to 25-30 kt with the approach of the upper
wave. This should be sufficient for organized storms/clusters to
track east/southeast out of Iowa and across primarily the northern
half of the CWA this evening. Isolated damaging wind gusts appear
to be the primary threat with hail secondary, mainly early in the
strongest updrafts due to high wet bulb zero heights. Tornado
threat still looks low and based on storm scale/mesoscale effects
to locally increased low level shear. As instability decreases
and storms outrun the better shear, a weakening trend should be
noted towards midnight as storms track into eastern IL.

Behind the front for late tonight and Friday, a period of brisk
(for mid- summer) west/northwest winds will overspread the area as
the gradient briefly tightens ahead of 1015 mb high pressure
building towards MO. Some 25 mph gusts are possible by late
Friday morning and into the afternoon. This "cold air" advection
should limit highs to the upper 80s, though with dewpoints
remaining in the lower 70s conditions will still be humid.

.LONG TERM...(Friday night through Thursday)
ISSUED AT 240 PM CDT Thu Jul 9 2020

The next chance for storms is tied to a shortwave dropping
southeast across the area Saturday night. While some convection
could develop Saturday afternoon, highest (chance) pops are
carried for Saturday night. Lingering storms to exit the area
Sunday morning, but the bulk of the day to be dry. Again a decent
surface pressure gradient behind this system for a period of
gustier northwest winds Sunday. 850 mb temps drop into the lower
teens C, should result in seasonable temperatures for Sunday and
Monday.

The main concern for much of the week is a large heat dome
currently building over the southwest and south central U.S. Early
next week a longwave trof developing out west will force this
strong upper ridge east/northeast towards the mid-Mississippi
River Valley. There is still some uncertainty in how far north
this ridge can build, as guidance shows a series of shortwaves
tracking across the upper Midwest and Great Lakes, in a classic
ring of fire pattern. Current guidance suggests this activity will
stay north of the area, resulting in mainly dry but hot and humid
conditions. Widespread low to mid 90s highs expected for Tue-Thu,
with heat indices near heat index criteria (105 F) for Wed/Thu.
Slight to low chance pops primarily over the northern CWA through
the extended, closer to the stronger westerlies over the upper
Midwest.

&&

.AVIATION...(For the 00Z TAFS through 00Z Friday evening)
Issued at 739 PM CDT Thu Jul 9 2020

Line of convection is getting started to the west and should move
toward PIA and BMI this evening. With storms moving east-northeast
think PIA and BMI could get missed, though HRRR does still show
convection reaching these sites. So will just have VCTS for now
for couple of hours this evening until can get a better handle on
timing and if it will be on-station. Have also included
SPI/DEC/CMI with VCTS for couple of hours as well. Cigs should
remain VFR through the period, even with TS over/near stations.
Then broken clouds for several hours after precip moves out at all
sites. Tomorrow should be scattered clouds at all sites with
breezy winds out of the northwest.

&&

.ILX WATCHES/WARNINGS/ADVISORIES...
NONE.
&&

SYNOPSIS...25
SHORT TERM...25
LONG TERM...25
AVIATION...Auten
Hazardous weather outlook, Jul 9, 3:13 PM CDT, 6 hours 3 minutes before
Hazardous Weather Outlook
National Weather Service Lincoln IL
313 PM CDT Thu Jul 9 2020

ILZ027>031-036>038-040>045-047>051-053-102015-
Cass-Champaign-De Witt-Fulton-Knox-Logan-Macon-Marshall-Mason-
McLean-Menard-Morgan-Peoria-Piatt-Sangamon-Schuyler-Scott-Stark-
Tazewell-Woodford-
313 PM CDT Thu Jul 9 2020

This Hazardous Weather Outlook is for portions of central
Illinois, east central Illinois and west central Illinois.

.DAY ONE...TONIGHT...

Scattered thunderstorms are possible tonight. Some storms could
be severe, containing locally damaging wind gusts to 60 mph and
isolated hail. Locally heavy rain is also possible, and could lead
to flash flooding.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY...

Scattered thunderstorms are possible Saturday night and Sunday.

Heat indices in excess of 100 degrees are possible Wednesday.

.SPOTTER INFORMATION STATEMENT...

Spotter activation may be needed from around 6 pm to 11 pm.
Please relay any information about observed severe weather to the
NWS while following all local, state, and CDC guidelines.

ILZ046-052-054>057-061>063-066>068-071>073-102015-
Christian-Clark-Clay-Coles-Crawford-Cumberland-Douglas-Edgar-
Effingham-Jasper-Lawrence-Moultrie-Richland-Shelby-Vermilion-
313 PM CDT Thu Jul 9 2020

This Hazardous Weather Outlook is for portions of central
Illinois, east central Illinois and southeast Illinois.

.DAY ONE...TONIGHT...

Scattered thunderstorms are possible tonight. There is a marginal
risk of severe thunderstorms, containing locally damaging wind
gusts to 60 mph.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY...

Scattered thunderstorms are possible Saturday night and Sunday.

Heat indices in excess of 100 degrees are possible Wednesday.

.SPOTTER INFORMATION STATEMENT...

Spotter activation may be needed from around 9 pm to midnight.
Please relay any information about observed severe weather to the
NWS while following all local, state, and CDC guidelines.

25

In the hours before

Local storm report, Jul 9, 8:38 PM CDT, 38 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LINCOLN IL
838 PM CDT THU JUL 9 2020

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0815 PM     TSTM WND DMG     WILLIAMSFIELD           40.93N 90.02W
07/09/2020                   KNOX               IL   PUBLIC

            POWERLINE DOWN ON THE ROAD. REPORT RELAYED BY BROADCAST
            MEDIA.

0815 PM     HEAVY RAIN       GALESBURG               40.95N 90.38W
07/09/2020  M2.06 INCH       KNOX               IL   AWOS

            1-HOUR TOTAL

0830 PM     TSTM WND GST     FARMINGTON              40.70N 90.00W
07/09/2020  E55.00 MPH       FULTON             IL   EMERGENCY MNGR

            REPORTED PEA SIZE HAIL OCCURRING AT THE SAME TIME

&&

ERWIN
Local storm report, Jul 9, 8:40 PM CDT, 36 minutes before
PRELIMINARY LOCAL STORM REPORT...SUMMARY
NATIONAL WEATHER SERVICE LINCOLN IL
840 PM CDT THU JUL 9 2020

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0515 PM     FLASH FLOOD      RANTOUL                 40.30N 88.16W
07/09/2020                   CHAMPAIGN          IL   911 CALL CENTER

            NUMEROUS ROADWAYS COVERED WITH WATER AND IMPASSABLE. UP
            TO FOUR FEET OF WATER IN SOME LOCATIONS.

0800 PM     HEAVY RAIN       1 NW KNOXVILLE          40.92N 90.30W
07/09/2020  M1.15 INCH       KNOX               IL   COCORAHS

            ACCUMULATION FROM 730 TO 800PM

0815 PM     TSTM WND DMG     WILLIAMSFIELD           40.93N 90.02W
07/09/2020                   KNOX               IL   PUBLIC

            POWERLINE DOWN ON THE ROAD. REPORT RELAYED BY BROADCAST
            MEDIA.

0815 PM     HEAVY RAIN       GALESBURG               40.95N 90.38W
07/09/2020  M2.06 INCH       KNOX               IL   AWOS

            1-HOUR TOTAL

0830 PM     TSTM WND GST     FARMINGTON              40.70N 90.00W
07/09/2020  E55.00 MPH       FULTON             IL   EMERGENCY MNGR

            REPORTED PEA SIZE HAIL OCCURRING AT THE SAME TIME

&&

ERWIN
Local storm report, Jul 9, 8:56 PM CDT, 20 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LINCOLN IL
856 PM CDT THU JUL 9 2020

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0835 PM     FLOOD            CANTON                  40.56N 90.04W
07/09/2020                   FULTON             IL   EMERGENCY MNGR

            REPORTS OF MINOR FLOODING ALONG ROADWAYS AND ACROSS
            LOW-LYING AREAS.

&&

SBAKER
Local storm report, Jul 9, 8:57 PM CDT, 19 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LINCOLN IL
857 PM CDT THU JUL 9 2020

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0820 PM     TSTM WND DMG     CUBA                    40.49N 90.19W
07/09/2020                   FULTON             IL   EMERGENCY MNGR

            BRANCH SIZE AROUND 10 INCHES

&&

ERWIN
Local storm report, Jul 9, 9:08 PM CDT, 8 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LINCOLN IL
908 PM CDT THU JUL 9 2020

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0755 PM     TSTM WND DMG     2 E ALTONA              41.12N 90.13W
07/09/2020                   KNOX               IL   TRAINED SPOTTER

            CROP DAMAGE

&&

SBAKER
Special weather statement, Jul 9, 9:12 PM CDT, 4 minutes before
Special Weather Statement
National Weather Service Lincoln IL
912 PM CDT Thu Jul 9 2020

ILZ029-031-037-038-100315-
Tazewell-Peoria-Woodford-McLean-
912 PM CDT Thu Jul 9 2020

...SIGNIFICANT WEATHER ADVISORY FOR WOODFORD...TAZEWELL...WEST
CENTRAL MCLEAN AND SOUTHEASTERN PEORIA COUNTIES UNTIL 1015 PM CDT...

At 911 PM CDT, Doppler radar was tracking strong thunderstorms along
a line extending from near Chillicothe to near Manito. Movement was
northeast at 35 mph.

Winds in excess of 40 mph will be possible with these storms.

Locations impacted include...
Peoria, Pekin, Eureka, East Peoria, Morton, Washington, Bartonville,
Chillicothe, Creve Coeur, West Peoria, Metamora, Germantown Hills,
Marquette Heights, Tremont, Minonk, Roanoke, Mackinaw, Rome, Minier
and Washburn.

This includes the following highways...
 Interstate 155 between mile markers 19 and 31.
 Interstate 39 between mile markers 25 and 28.
 Interstate 474 between mile markers 8 and 14.
 Interstate 74 between mile markers 92 and 118.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Frequent cloud to ground lightning is occurring with these storms.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

To report severe weather, contact your nearest law enforcement
agency. They will relay your report to the National Weather Service
office in Lincoln.

&&

A Severe Thunderstorm Watch remains in effect until 1100 PM CDT for
central Illinois.

LAT...LON 4092 8902 4043 8924 4044 8978 4092 8948
TIME...MOT...LOC 0211Z 242DEG 31KT 4089 8945 4045 8977

Auten

The office that day

Everything else NWS Lincoln, IL issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 9, 7:01 PM CDTSevere Thunderstorm WarningILXKnox44 min
Jul 9, 7:38 PM CDTSevere Thunderstorm WarningILXFulton, Knox, Peoria, Stark67 min
Jul 9, 8:41 PM CDTSevere Thunderstorm WarningILXFulton, Mason, Peoria, Tazewell45 min
Jul 9, 9:12 PM CDTSpecial Weather StatementILXTazewell, Woodford63 min

Nearby

Severe Thunderstorm Warnings in Illinois, 2020Every severe thunderstorm warning in 2020

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.